USMLE Question of the Week

Evaluating Sudden Onset of Palpitations

In Episode 41 of Med School Question of the Week for USMLE, Faustine Ramirez, MedSchoolCoach expert tutor, answers this medical school question:

A 42-year-old woman presents to the emergency department with sudden onset of palpations. She has a history of anxiety and panic attacks, hypertension, and hypothyroidism. Her medications include sertraline, buspirone, lisinopril, and levothyroxine. She typically eats a varied diet but her oral intake has been limited as she recently completed a course of antibiotics for a community acquired pneumonia. She drinks 2-3 cups of coffee daily and occasionally uses recreational drugs. She is afebrile, heart rate is 170/min, respiratory rate is 18/min, and blood pressure is 142/84. She appears very anxious and is mildly diaphoretic. She is alert and oriented to person, place, and time. Pupils are 3 mm, equal, round, and reactive to light. Extremities are warm and well perfused and radial pulses are 2+ bilaterally. The remainder of the examination is unremarkable. EKG is performed (see in the video).

What is the most likely cause of these findings?

  • Hyperkalemia
  • Panic attack
  • Dehydration
  • Levothyroxine
  • Caffeine
  • Cocaine
  • Buspirone
  • Amoxicillin
  • Azithromycin

Watch to find out!

Faustine Ramirez

Faustine graduated from the University of Washington in Seattle with a B.A. in Medical Anthropology and Global Health. She attends medical school at University of California, San Francisco where she designed and taught a course on clinical reasoning skills, developed curriculum materials for the pre-clinical pediatrics course, and led case-based sessions in pediatrics and infectious disease. She received a 253 on Step 1 and a 266 on Step 2 CK, and she scored in the 90th percentiles on all of her shelf exams.

Related Articles

Back to top button
Close